North Dakota, 2013

Hail in North Dakota, July 19, 2013

July 19, 2013 · NWS BIS · 2 events in 2 counties and zones

Scattered strong to severe thunderstorms developed along and ahead of a surface cold front over north central North Dakota in the late afternoon and early evening hours. Large hail accompanied two of the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Scattered strong to severe thunderstorms developed along and ahead of a surface cold front over north central North Dakota in the late afternoon and early evening hours. Large hail accompanied two of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 2:21 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 19, 2:21 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM CDT FRI JUL 19 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 306 PM CDT FRI JUL 19 2013

SHORT TERM CONCERNS INVOLVE THUNDERSTORMS NORTH CENTRAL ASSOCIATED
WITH A CANADIAN COLD FRONT SLIDING SOUTH ACROSS THE REGION. CAPE
VALUES SHOW POTENTIAL FOR STRONG THUNDERSTORMS BUT MID LEVEL LAPSE
RATES AROUND 5 TO 6 DEGREES SHOULD LIMIT THE SEVERE POTENTIAL.
HOWEVER THE POTENTIAL FOR SOME HAIL AND GUSTY WINDS EXISTS THIS
EVENING. EXPECT SOME DIURNAL MINIMUM TONIGHT FOR THE STORMS...AND
SCATTERED THUNDERSTORMS ALONG THE FRONTAL ZONE SOUTH CENTRAL AND
WEST SATURDAY.

 .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 306 PM CDT FRI JUL 19 2013

H5 PATTERN PER GFS/ECMWF CONTINUES WITH MOSTLY A NORTHWEST FLOW
ALOFT THROUGH THE PERIOD. PERIODIC UPPER DISTURBANCES IN COMBINATION
WITH INSTABILITY AND DYNAMICAL PARAMETERS IN PLACE WILL ALLOW FOR A
CHANCE OF SHOWERS AND/OR THUNDERSTORMS ALMOST EVERYDAY...WITH THE
EXCEPTION OF MONDAY...WHERE A DRY DAY IS FORECAST.

FOR SATURDAY NIGHT AND SUNDAY...MAIN HIGHLIGHT HERE IS A MORE
SIGNIFICANT SHORTWAVE MOVING THROUGH SOUTHERN SASKATCHEWAN SUNDAY
MORNING AND INTO SOUTHERN MANITOBA BY SUNDAY AFTERNOON. A SURFACE
COLD FRONT WILL BE ASSOCIATED WITH THE SHORTWAVE ALOFT AS IT SLIDES
FROM WEST TO EAST SUNDAY AFTERNOON AND EVENING. BEST FORCING/OMEGA
RESIDES IN THE NORTH CENTRAL SUNDAY AFTERNOON THEN SHIFTS INTO EAST
CENTRAL NORTH DAKOTA SUNDAY EVENING. VERTICAL MOTION IS ENHANCED BY
THE LEFT EXIT REGION OF A 60KT H3 JET STREAK ACROSS THE
AFOREMENTIONED AREA. GFS SHOWS ENOUGH CAPE AND 0-6KM SHEAR OF 45KT
TO 50KT FOR ORGANIZED STORMS WHICH WILL FAVOR SOME SEVERE
THUNDERSTORMS NORTH CENTRAL THROUGH EAST CENTRAL SUNDAY AFTERNOON
THROUGH SUNDAY EVENING. SPC DAY 3 OUTLOOK HAS THE ABOVE AREA IN A
SEE TEXT WITH HAIL AND WIND AS THE PRIMARY THREATS. H85 TEMPS RISE
TO BETWEEN +26C TO +28C IN THE WARM SECTOR SUNDAY AFTERNOON WEST PER
NAM/GFS...HIGHS WILL TOP OUT AROUND 90 OR LOWER 90S. HAVE INCREASED
TEMPS TO REFLECT THIS...HOWEVER DID NOT GO AS WARM AS THE NAM MOS
WANTED DUE TO SOME CLOUD COVER HOLDING TEMPS BACK IN THE MORNING TO
EARLY AFTERNOON. SHOULD BE A QUICK RISE THEREAFTER.

MONDAY...BEHIND THE COLD FRONT...GFS SOUNDINGS SHOW LOW LEVEL COLD
AIR ADVECTION WITH NEUTRAL ADVECTION ALOFT WILL YIELD A COOLER/DRIER
DAY WITH HIGHS IN THE UPPER 70S NORTH TO UPPER 80S SOUTH.

FOR TUESDAY THROUGH FRIDAY...ADDITIONAL SHORTWAVES EMBEDDED IN THE
NORTHWEST FLOW WILL INTERACT WITH THE AFTERNOON/EVENING INSTABILITY
AND SOME JET FORCING AT TIMES TO INITIATE A CHANCE OF
SHOWERS/THUNDERSTORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 306 PM CDT FRI JUL 19 2013

AT 3 PM CDT...VFR CONDITIONS ARE OBSERVED AND ARE FORECAST
THROUGH THE 18Z TAF PERIOD. A WEAK COLD FRONTAL BOUNDARY ACROSS
SOUTHERN CANADA WILL BE THE FOCUS FOR THUNDERSTORMS ACROSS
NORTHERN NORTH DAKOTA AFTER 21Z...AND ACROSS THE SOUTH AFTER 00Z.
THUNDERSTORMS SHOULD BE SCATTERED TO ISOLATED. PLAN TO CONTINUE
TO EXPRESS THE THUNDERSTORM HAZARD VIA VCTS (VICINITY).

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, Jul 19, 2:42 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
342 PM CDT FRI JUL 19 2013

NDZ004-012-202045-
BOTTINEAU-MCHENRY-
342 PM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOOD WARNINGS CONTINUE ON THE SOURIS RIVER FROM TOWNER THROUGH
WESTHOPE.

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD EXCEPT FOR
MONDAY. SOME THUNDERSTORMS SUNDAY COULD BE SEVERE OVER NORTH
CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-005-009>011-013-017>023-025-031>037-040>048-050-051-
202045-
DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
342 PM CDT FRI JUL 19 2013 /242 PM MDT FRI JUL 19 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON ACROSS NORTHERN NORTH DAKOTA...WITH THE THREAT SPREADING
SOUTH THROUGH THE EVENING AND OVERNIGHT. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE PERIOD EXCEPT FOR
MONDAY. SOME THUNDERSTORMS SUNDAY COULD BE SEVERE OVER NORTH
CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA/KS

In the hours before

Special weather statement, Jul 19, 1:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT FRI JUL 19 2013

NDZ005-192015-
ROLETTE ND-
247 PM CDT FRI JUL 19 2013

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ROLETTE COUNTY UNTIL
315 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MYLO...OR 39 MILES EAST OF BOTTINEAU...
MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS OVER 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

PUBLIC REPORTS OF A FUNNEL CLOUD AROUND 235 PM CDT WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MYLO...
  AGATE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ABELING
Special weather statement, Jul 19, 2:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT FRI JUL 19 2013

NDZ004-192130-
BOTTINEAU-
331 PM CDT FRI JUL 19 2013

...SPECIAL WEATHER STATEMENT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WASKADA...OR 24 MILES
NORTHWEST OF BOTTINEAU...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOTTINEAU...
  ROTH...
  SOURIS...
  CARBURY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MATHEWS
Special weather statement, Jul 19, 2:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI JUL 19 2013

NDZ002-011-192145-
BURKE-WARD-
340 PM CDT FRI JUL 19 2013

...SPECIAL WEATHER STATEMENT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF COLUMBUS...OR 25 MILES EAST OF
CROSBY...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE ACCOMPANY THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH PORTAL...
  PORTAL...
  LIGNITE...
  FLAXTON...
  COTEAU...
  BOWBELLS...
  NIOBE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MATHEWS

The radar

The Minot AFB radar (KMBX), 136 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Burke

When
July 19, 3:05 PM CST to 3:10 PM CST
Where
Burke County, 0.45 mi W of Lignite
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.880, -102.560

Hail, Mountrail

When
July 19, 5:50 PM CST to 5:55 PM CST
Where
Mountrail County, 6.18 mi NNE of Stanley
Measured
1 in hail
Reported by
Public
Coordinates
48.400, -102.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461530, 461532.